Kansas, 2009

Hail and Damaging Winds in Kansas, April 22 to 23, 2009

April 22 to 23, 2009 · NWS ICT · 5 events in 4 counties and zones

A few strong to severe thunderstorms affected portions of central, east-central and south-central Kansas during the evening hours on the 22nd through the early morning hours on the 23rd, as an upper level disturbance progressed east over the central plains. Winds to 60 mph and hail up to one inch in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few strong to severe thunderstorms affected portions of central, east-central and south-central Kansas during the evening hours on the 22nd through the early morning hours on the 23rd, as an upper level disturbance progressed east over the central plains. Winds to 60 mph and hail up to one inch in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 2:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 2:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT WED APR 22 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL
FOR ELEVATED STRONG TO SEVERE CONVECTION THIS EVENING IN CENTRAL
KANSAS. THE NEXT CONCERN IS THE TIMING OF SHORTWAVES MOVING THROUGH
THE AREA THIS WEEKEND.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A SUBTLE POTENTIAL VORTICITY
ANOMALY MOVING THROUGH NORTHERN COLORADO AND SOUTHERN WYOMING. IN
RESPONSE TO THIS WAVE...WE ARE SEEING SOME ELEVATED CONVECTION
DEVELOPING OVER NORTHEAST COLORADO. LATEST VISIBLE IMAGERY WAS ALSO
SHOWING QUITE A BIT OF ACCAS NEAR A BAROCLINIC ZONE DEVELOPING OVER
SOUTHWEST KANSAS WITH EVEN A THUNDERSTORM DEVELOPING JUST WEST OF
PRATT. MODELS SEEMED TO DO A FAIRLY GOOD JOB ON THE MODEL
INITIALIZATIONS REGARDING THE MOISTURE PROFILES OVER DODGE CITY THIS
MORNING. EVEN THOUGH SURFACE DEWPOINTS ARE IN THE 45 TO 50 DEGREE
RANGE...WE HAVE QUITE A BIT OF EVELATED CAPE (1000-1500J/KG) MAINLY
ABOVE 700MB. HAVILAND SHEAR PROFILE IS ALSO SHOWING DECENT 700-500MB
SHEAR IN PLACE AROUND 30KTS. AS A RESULT...I WOULD NOT BE SURPRISED
TO SEE A FEW STRONG TO SEVERE STORMS THIS EVENING MAINLY IN CENTRAL
KANSAS...ESPECIALLY IF THE POTENTIAL VORTICITY ANOMALY STRENGTHENS
AND THE LOW LEVEL JET ENHANCES AS THE ANOMALY APPROACHES. OVERNIGHT
THINGS SHOULD BEGIN TO CLEAR OUT AS THE SHORTWAVE MOVES OUT OF THE
AREA.

THURSDAY-SATURDAY:
LATEST WATER VAPOR LOOP WAS SHOWING THE NEXT SHORTWAVE OVER THE
PACIFIC NORTHWEST. THIS FEATURE IS PROGGED TO AFFECT THE REGION
THIS WEEKEND. AS THIS FEATURE DIVES INTO THE ROCKIES...THIS WILL
INDUCE STRONGER RETURN FLOW WHICH WILL HELP FEED HIGHER DEWPOINTS
INTO THE REGION. IN ADDITION...THE LEE SIDE TROF WILL STRENGTHEN
OVER THE ROCKIES AND CAUSE THE WIND SPEEDS TO REALLY INCREASE ON
FRIDAY AND SATURDAY. AS THE PREVIOUS FORECASTER MENTIONED...WE WOULD
NOT BE SURPRISED TO WIND ADVISORY CRITERIA BEING REACHED. WE WENT
AHEAD AND BACKED OFF ON POPS MAINLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SATURDAY DUE TO A DECENT MID LEVEL CAP IN PLACE.

SUNDAY-WEDNESDAY:
THE MODELS ARE STILL SHOWING SOME DISCREPANCIES ON THE TIMING OF THE
NEXT WAVE MOVING FROM THE ROCKIES INTO THE PLAINS. THE ECMWF IS
STILL ABOUT 12 HOURS SLOWER THAN THE GFS IN MOVING THIS WAVE INTO
THE NORTHERN PLAINS. WE ARE FAVORING THIS SOLUTION FOR NOW BASED ON
MODEL CONSISTENCY. AS A RESULT...WE ARE THINKING THAT THE BEST
SEVERE CHANCES MAY STILL BE THE LATE SATURDAY NIGHT/SUNDAY TIMEFRAME
WITH THE MORE SIGNIFICANT WAVE MOVING INTO THE NORTHERN PLAINS. THIS
WILL PUSH THE FRONT INTO SOUTHERN KANSAS BY MONDAY MORNING. THE NEXT
PROBLEM IS THE MODELS ARE STALLING OUT THIS BOUNDARY ACROSS SOUTHERN
KANSAS ON MONDAY AND TUESDAY WHICH WILL SET THE STAGE FOR THE NEXT
WAVE MOVING THROUGH THE ROCKIES INTO THE PLAINS ON MONDAY. THIS
TIMEFRAME MAY NEED TO BE WATCHED FOR POSSIBLE FLOODING. WE WILL
CONTINUE TO MONITOR FOR NOW.

COX

&&

.AVIATION...18Z TAFS KRSL/KHUT
ISOLD TSRA HAVE DEVELOPED OVER W & NW KS AS A WEAK UPPER-LEVEL
IMPULSE APPROACHES FROM ERN CO. AS SUCH HAVE INTRODUCED VCTS TO
KRSL & KHUT FOR PRIMARILY THIS EVENING TO ALERT ONE & ALL TO THE
PRESENCE OF SUCH ACTIVITY. CIGS TO REMAIN IN VFR STATUS THROUGHOUT
THE LATE AFTERNOON & EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  85  61  84 /  10   0   0   0
HUTCHINSON      57  86  60  85 /  20   0   0   0
NEWTON          57  85  61  84 /  10   0   0   0
ELDORADO        57  85  61  83 /  10   0   0   0
WINFIELD-KWLD   57  85  62  83 /  10   0   0   0
RUSSELL         55  87  57  87 /  20  10   0  10
GREAT BEND      55  87  57  86 /  20   0   0  10
SALINA          56  87  59  85 /  20  10   0   0
MCPHERSON       56  86  60  85 /  20   0   0   0
COFFEYVILLE     57  84  63  81 /  10   0   0   0
CHANUTE         56  83  62  81 /  10  10   0   0
IOLA            56  83  62  81 /  10  10   0   0
PARSONS-KPPF    57  83  63  81 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 3:26 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT WED APR 22 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING MAINLY ACROSS CENTRAL KANSAS. THE
STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE HAIL UP TO QUARTER SIZE
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH GRASSLAND FIRE DANGER WILL ENCOMPASS MUCH OF THE AREA BY
THURSDAY AFTERNOON.

STRONG SOUTH WINDS ARE EXPECTED ON FRIDAY AND SATURDAY WHICH WILL
CAUSE THE GRASSLAND FIRE DANGER INDEX TO BE IN THE HIGH TO VERY
HIGH CATEGORY.

CONFIDENCE IS INCREASING THAT SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR ACROSS THE AREA SATURDAY NIGHT THROUGH
TUESDAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST AND
INTERACTS WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE PLAINS. THIS
FRONT MAY BEGIN TO STALL OUT ACROSS THE AREA ON SUNDAY NIGHT AND
MONDAY WHICH MAY ALSO INCREASE THE RISK FOR LOCALIZED FLOODING.
HOWEVER...MUCH UNCERTAINTY EXISTS SURROUNDING THE TIMING OF THE COLD
FRONT AND VARIOUS UPPER LEVEL DISTURBANCES. STAY TUNED FOR LATER
FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...ACTIVATION IS
POSSIBLE SATURDAY EVENING THROUGH TUESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ADK

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
April 22, 5:15 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Measured on the west side of Great Bend.

Hail, Reno

When
April 22, 8:45 PM CST
Where
Reno County, 2.64 mi NW of Castleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.000

Hail, Sedgwick

When
April 22, 10:30 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.840, -97.370

Hail, Butler

When
April 23, 12:21 AM CST
Where
Butler County, Rose Hill
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.570, -97.130

Thunderstorm Wind, Butler

When
April 23, 12:51 AM CST
Where
Butler County, 6.1 mi SW of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.976, -96.719

Winds of 50 to 60 mph along with pea size hail occurred at mile marker 85 on the Kansas Turnpike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164242, 164237, 164238, 164245, 164243.